Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Austin/San Antonio, TX

September 3, 2024Medina County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 3, 2024, 11:17 PM CDT for Medina County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2024, 11:17 PM CDT (04:17 UTC)
Expired
Sep 4, 2024, 2:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 100 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 12:36 AM CDTFLASH FLOOD4 W Rio Medina, TXWater reported over FM 2676.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WGUS54 KEWX 040417
FFWEWX
TXC325-040730-
/O.NEW.KEWX.FF.W.0022.240904T0417Z-240904T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1117 PM CDT Tue Sep 3 2024

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  East Central Medina County in south central Texas...

* Until 230 AM CDT.

* At 1117 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Castroville, Bader, Quihi, Rio Medina and New Fountain.

This includes the following streams and drainages...
  Quihi Creek, Hexa Creek, Kempf Creek, San Geronimo Creek, Hondo 
  Creek, Mesquite Creek, Potranca Creek, Sherer Creek, Verde Creek, 
  Chacon Creek, First Creek, Water Creek, Second Creek, Yellow 
  Creek, Elm Creek, Martin Creek, Little Sous Creek, Medina River, 
  San Francisco Perez Creek, Lucas Creek, Medio Creek and Bull Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2940 9914 2950 9914 2950 9881 2936 9881
      2936 9905

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN
1 follow-up statement
391 
WGUS74 KEWX 040538
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1238 AM CDT Wed Sep 4 2024

TXC325-040730-
/O.CON.KEWX.FF.W.0022.000000T0000Z-240904T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Medina TX-
1238 AM CDT Wed Sep 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT EARLY THIS 
MORNING FOR EAST CENTRAL MEDINA COUNTY...

At 1238 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 5 inches of rain 
have fallen. Additional rainfall amounts up to 1 inch are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Castroville, Bader, Quihi, Rio Medina and New Fountain.

This includes the following streams and drainages...
  Quihi Creek, Hexa Creek, Kempf Creek, San Geronimo Creek, Hondo 
  Creek, Mesquite Creek, Potranca Creek, Sherer Creek, Verde Creek, 
  Chacon Creek, First Creek, Water Creek, Second Creek, Yellow 
  Creek, Elm Creek, Martin Creek, Little Sous Creek, Medina River, 
  San Francisco Perez Creek, Lucas Creek, Medio Creek and Bull Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2940 9914 2950 9914 2950 9881 2936 9881
      2936 9905

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:24 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 3, 6:24 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
624 PM CDT Tue Sep 3 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 158 PM CDT Tue Sep 3 2024

Key Messages:

1. A Flood Watch is in effect for the Rio Grande and parts of the
southern Edwards Plateau through midnight tonight.
2. A large area of the Rio Grande has received one inch of rainfall
with highest totals ranging from 3 to 6+ inches in 24 hour period.
3. New rainfall amounts of 2 to 4 inches are possible across some
locations along the Rio Grande and southern Edwards Plateau
including the western part of the Hill Country through late this
evening.
4. A weak frontal boundary is pushing across the local area tonight
to cut rain chances over parts of the Hill Country and the Intestate
35 corridor. The Rio Grande and the Coastal Plains have the better
chances for showers overnight.

Latest visible and IR satellite pictures show a mid level cyclonic
circulation pushing to the south of Del Rio. Just to the east of the
middle Texas coast, a broad upper low sits there while an upper
level trough axis stretches from Oklahoma to the southwest into west
Texas. At the surface, a low level pressure system sits over the
Brownsville CWA and it is transporting rich tropical moisture into
South Central Texas especially across the Rio Grande, southern
Edwards Plateau, parts of the I-35 corridor and Coastal Plains with
precipitable water values ranging from 2.0 to 2.5 inches per latest
SPC Mesoscale Analysis page.

Area Doppler radars are showing scattered showers and isolated
thunderstorms across the local area with numerous showers staying
across the Coastal Plains. As the afternoon progresses, the upper
level trough axis is forecast to push to the northeast into the
Oklahoma and southern Missouri and northern Arkansas later
tonight/Wednesday morning. At the surface, abundant moisture and
convergence zones are forecast to produce efficient rain rate and
heavy downpours to result in flash flooding.

Additional 2 to 4 inches of rainfall is expected across the Rio
Grande, southern Edwards Plateau and western part of the Hill
Country through midnight tonight. These amounts are going to fall
over places that have gotten 3 to 6+ inches in 24 hours. The Austin
area may get a few showers this afternoon and early evening but
nothing like areas to the west. For San Antonio, can't rule out a
heavy downpour or two that can produce a quick inch of rain mid to
late afternoon and evening. However, the heaviest rains are expected
for areas west of the Austin and San Antonio metros.

By late tonight, a weak frontal boundary is forecast to push across
the local area from the northeast (northern Hill Country area) into
a good portion of the local area through Wednesday morning. The
drier airmass spreads overnight through Wednesday, however, the Rio
Grande and Coastal Plains areas are likely staying under the
tropical airmass and therefore, the chances for showers and
thunderstorms continue into Wednesday morning and even extend to the
afternoon and evening. However, rainfall amounts over these areas on
Wednesday should stay at one quarter inch or less.

As far as temperatures go, overnight lows ranging from the upper 60s
across the Hill Country to 70s elsewhere and 80s to low 90s for high
temperatures .

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 158 PM CDT Tue Sep 3 2024

A surface front will be located just south of the area Thursday
morning expected to continue to move towards far southern Texas
through Friday. Precipitation chances diminish day by day through
late week as drier air works its way into the area from the north,
particularly in the mid and upper levels. The best chances for
additional rainfall will be in the coastal plains Thursday with only
isolated activity at best on Friday. Lesser cloud cover and mainly
dry conditions with the exception of some low end PoPs near the Rio
Grande are seen Saturday. Dry conditions are expected late weekend
into early next week with afternoon dewpoints in the 50s or 60s.
Afternoon highs will be similar each day in the mid 80s to mid 90s.
The main difference will be in the low temperatures which will still
be in the upper 60s to mid 70s Friday and Saturday mornings, cooling
to the low to upper 60s thereafter.

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Tue Sep 3 2024

Scattered to numerous showers and isolated thunderstorms continue
across most areas across South-Central Texas. Latest high-res model
guidance shows this activity decreasing in coverage late this evening
and the latest TAFs will reflect that. Should see MVFR then possibly
IFR ceilings settle in by morning with slow improvement tomorrow.
Latest HRRR is showing drier conditions for most areas tomorrow and
will only include the mention of VCSH at the DRT TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  91  74  91 /  50  30  10  40
Austin Bergstrom Intl Airport  73  90  73  90 /  40  30  10  40
New Braunfels Muni Airport     73  92  74  93 /  40  30  10  40
Burnet Muni Airport            71  87  71  89 /  80  20  10  20
Del Rio Intl Airport           76  90  76  94 /  80  60  40  20
Georgetown Muni Airport        72  90  72  89 /  60  20  10  30
Hondo Muni Airport             73  89  72  92 /  50  40  10  30
San Marcos Muni Airport        72  90  71  90 /  50  30  10  40
La Grange - Fayette Regional   73  91  74  89 /  30  30  10  40
San Antonio Intl Airport       75  91  75  92 /  40  40  10  40
Stinson Muni Airport           76  92  76  93 /  50  40  10  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight CDT tonight for Bandera-Dimmit-Edwards-
Frio-Kerr-Kinney-Maverick-Medina-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term...17
Long-Term...27
Aviation...29
Hazardous weather outlook, Sep 3, 2:39 AM CDT, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
239 AM CDT Tue Sep 3 2024

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
239 AM CDT Tue Sep 3 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are forecast for
today and tonight. A few storms could produce heavy rainfall
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 3, 8:47 PM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
847 PM CDT Tue Sep 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Flash Flood      Llano                   30.75N 98.68W
09/03/2024                   Llano              TX   Emergency Mngr

            Several low water crossings are reported
            flooded in north-central Llano County per
            atxfloods.com.

&&

JR
Local storm report, Sep 3, 10:14 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1014 PM CDT Tue Sep 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     Flash Flood      1 S Horseshoe Bay       30.54N 98.37W
09/03/2024                   Llano              TX   Emergency Mngr

            Several low water crossings reported flooded
            along Slickrock Creek in Horseshoe Bay per
            atxfloods.com.

&&

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:07 PM CDTAreal Flood AdvisoryEWXKendall, Kerr3 hr
Sep 3, 7:35 PM CDTRiver Flood WarningEWXLlano3 hr
Sep 3, 8:34 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Travis3 hr
Sep 3, 9:00 PM CDTAreal Flood AdvisoryEWXBlanco, Gillespie, Llano3 hr
Sep 3, 9:29 PM CDTFlash Flood Warning Considerable damage threatEWXBlanco, Burnet, Gillespie, Llano, Travis3 hr
Sep 3, 10:10 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Sep 3, 10:49 PM CDTAreal Flood AdvisoryEWXLlano101 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.